.

Habaruje

Acute medicine and Surgery »

Acute and critical care medicine General Surgery
  • A case of non-cardiogenic pulmonary edema provoked by intravenous acetazolamide

    Posted 2017-04-24 11:27:48 dun: Mahammad A. Tafida

    Case A 61-year-old man was diagnosed with severe chest trauma after a car accident and had had difficulty in weaning from a ventilator because of flail chest and dilated cardiomyopathy. On the 17th day in the intensive care unit, he received i.v. acetazolamide to increase urine output. One hour after the injection, he suddenly developed severe hypoxia. Chest radiography revealed a butterfly shadow. He received other diuretics and a vasodilator, which seemed slowly to resolve the respiratory failure. Five days later, acetazolamide was again given and he experienced the same deterioration. Outcome We concluded that the episodes were attributed to pulmonary edema provoked by acetazolamide. Conclusion Acute non-cardiogenic pulmonary edema is an uncommon and lethal adverse effect of acetazolamide. Careful attention may be warranted when administering acetazolamide to critically ill patients. Acetazolamide is a carbonic anhydrase inhibitor that is widely use in various clinical settings, although it is associated with rare episodes of potentially lethal adverse effects, such as non-cardiogenic pulmonary edema. We report our experience with a critically ill patient who experienced two episodes of pulmonary edema after received ...

    Volde: 0   View more...

  • Investigation of Japan Disaster Medical Assistance Team response guidelines assuming catastrophic damage from a Nankai Trough earthquake

    Posted 2017-04-24 11:27:41 dun: Mahammad A. Tafida

    Aim Transporting critically ill patients outside of disaster-affected areas for treatment is an important activity of Japan Disaster Medical Assistance Teams (DMATs). We investigated whether this activity is possible after possible catastrophic damage from a Nankai Trough earthquake. Methods Japan was divided into three areas based on the level of predicted damage (definitely, possibly, and non-affected areas). A survey of DMATs and the locations of emergency base hospitals and intensive care units (ICUs) in each area was carried out, and the ability to support disaster areas was investigated. Next, a survey of wide-area medical transport by Self-Defense Force aircraft and the medical transport abilities of helicopter ambulances was carried out. The numbers of ICU beds in each area were compared, and the capacity to accept patients was investigated. Finally, subjects for further study were examined. Results The number of DMATs that could be sent from non-affected areas was insufficient. The number of patients that can be transported by Self-Defense Force aircraft and helicopter ambulance during the first 3 days was determined to be 1,443. The number of patients that can be accepted by ICUs in non-affected areas was insufficient. A system needs to be developed to provide medical treatment for critically ill patients within disaster areas during the acute phase. This will require DMAT operational reforms and the creation of logistics systems such as the supply of resources for earthquake-reinforced hospitals. Conclusion In addition to patient transport, systems to provide medical care inside disaster-affected areas are needed. We investigated the specific medical response capabilities and considered Japan Disaster Medical Assistance Team activity guidelines that should be changed assuming a Nankai Trough earthquake. The investigations indicate an overwhelming shortage in the number of responding Disaster Medical Assistance Teams, aircraft transport ...

    Volde: 0   View more...

  • Characteristic of the acute drug intoxication conveyed by Kanagawa helicopter emergency medical service

    Posted 2017-04-24 11:27:33 dun: Mahammad A. Tafida

    Aim Various critical cases have been transported since the use of the Kanagawa Helicopter Emergency Medical Service (HEMS) started at Tokai University Hospital (Isehara, Japan) in 2002, including cases of acute poisoning. We analyzed the characteristics of acute poisoning cases conveyed by the HEMS. Methods Kanagawa HEMS conveyed 3,814 cases from July 2002 to March 2013, and acute drug and poison intoxication was diagnosed in 131 of these cases. We undertook a descriptive statistical study of these cases. Results The causative agent was found to be psychiatric prescription drugs in 39.7% of cases, pesticides in 29.7%, alcohol in 8.4%, analgesics in 5.3%, detergent or bleach in 6.1%, oil, natural gas, or thinner in 4.6%, and others in 6.1%. At HEMS contact, systolic blood pressure was less than 90 mmHg in 18.3% of cases, and 40.2% were in coma. Endotracheal intubation was carried out in 44.5% of cases, and 6.9% died within 24 h of hospital admission. The cases of poisoning that we transported in the HEMS were often in shock and/or coma on arrival at the field, and rapid endotracheal intubation was required in nearly half of them, as many were in a serious condition. Conclusion We believe that outcomes were more likely to be improved by appropriate early treatment by the HEMS. It will be necessary to further compare the ambulance service with the HEMS to evaluate their efficacy in the future. We treat a severely affected patient by Japanese helicopter emergency medical service (HEMS) every day. The acute drug intoxication was one and studied the characteristic of patients with drug intoxication conveyed by Kanagawa HEMS. A lot of severe poisoning mainly on the pesticide was available for the quick start of therapy by the ...

    Volde: 0   View more...

  • Two cases of life-threatening arrhythmia induced by risperidone: evaluation of risperidone and 9-hydroxy-risperidone concentrations

    Posted 2017-04-24 11:27:27 dun: Mahammad A. Tafida

    Cases Case 1: A 20-year-old woman suffering a suspected overdose was transported to the hospital. She presented bradycardia with wide QRS waves and QT prolongation, followed by cardiac arrest. Extracorporeal cardiopulmonary resuscitation was implemented, improving circulation. Risperidone and 9OH-RIS levels were 9.6 ng/mL and 127.6 ng/mL, respectively. Case 2: A 54-year-old woman was hospitalized for femoral fracture and underwent surgery. Her electrocardiogram showed bradycardia and complete AV block. Risperidone and 9OH-RIS levels were 3.2 ng/mL and 61.4 ng/mL, respectively. Outcome In both cases, only serum concentration of 90H-RIS were elevated. Conclusion Arrhythmia related to risperidone has proven rare but sometimes fatal. Serum concentrations of risperidone and the metabolite 9-hydroxy-risperidone (9OH-RIS) during these events are seldom documented. As 9OH-RIS shows pharmacological activity equivalent to risperidone, it may induce life-threatening arrhythmia (regardless of the intake dosage). It is critical to evaluate the serum concentration of 9OH-RIS in suspected risperidone toxicity. Two cases of risperidone-induced arrhythmia reporting the serum concentration of risperidone and its active metabolite 9OH-RIS. Case 1 is a 20-year-old woman who presented with cardiac arrest; case 2 is a 54-year-old woman who presented with complete AV block. In both cases, serum 9OH-RIS concentrations were elevated, whereas serum risperidone concentrations fell within the normal ...

    Volde: 0   View more...

  • Issue Information

    Posted 2017-04-24 11:17:01 dun: Mahammad A. Tafida

    No abstract is available for this article.Article InformationFormat AvailableFull text: PDFCopyright © 2017 Japanese Association for Acute MedicinePublication HistoryIssue online: 24 April 2017Version of record online: 24 April 2017Related content Articles related to the one you are viewingPlease enable Javascript to view the related content of this article.Citing ...

    Volde: 0   View more...